wonky-eye.com

Health, Medical, Brain Tumor, Schwannoma, Resection, CyberKnife, & a U.S.Marine

wonky-eye.com header image 2

Bye, Bye Meth! Working to be medication free

May 22nd, 2009 · 3 Comments

I have not had time to write lately. A lot has been going on. The latest medical news on Travis is that he is tapering off his medication. Just one month ago he was taking 1000mg of Neurontin three times a day. He was also taking 5mg of Methadone twice a day. So in total he was taking 3000mg of Neurontin and 10mg of Methadone daily. Travis said that his medication only minimized his pain and discomfort. He dealt with many side effects from the medications. Some of which included stomach upset, mood swings, nausea, dizziness, and sensitivity to heat and sunlight (he would feel achy, nauseas, and dizzy when he would spend more than a few minutes in direct sunlight).

Now that he is retired ( I have to catch you up with that on a later post) we decided it would be best for him to see a new pain management specialist. Travis decided to try Dr. Moon as he was recommended by our neighbor. Dr. Moon suggested that Travis start tapering off his Neurontin. This began on 5/9/09. Dr. Moon gave Travis some 300mg Neurontin so that he could start weaning himself down with a 600mg dose instead of a 1000mg dose. That was going very well and Travis seemed to tolerate the lesser dose. That was until Travis miscalculated how many Methadone he had left. On Travis’s 5/9/09 appointment he told Dr. Moon that he had enough Methadone to last until his follow up appointment on 5/20/09. Well Travis made an error counting the pills and he was short. So Travis cut his Methadone doses in half and went from taking 10mg daily to taking 5 mg daily. With the Methadone taper, Travis seemed to experience more irritability, stomach upset, and all over achiness.

On 5/20/09, I accompanied Travis to his appointment with Dr. Moon. At this appointment Dr. Moon prescribed 500mg Vicodin to use in place of his Methadone. He also suggested that Travis continue to taper off the Neurontin. He suggested that Travis be completely off the Neurontin by his next appointment which is in 4 weeks. Dr. Moon advised us that there will not be any Withdrawal from the Neurontin but the reason that Travis cannot stop “cold turkey” is because that could cause a seizure. So week by week Travis will be taking less Neurontin until he is completely off.

Travis is having a hard time with the Methadone Withdrawal. He was given the 500mg Vicodin to help him comfortably phase off. Our goal is to get Travis medication free by about 4 weeks from now. At that point Travis’s body will have an opportunity to feel what pain and discomfort is actually occurring naturally. Dr. Moon said that he has some patients who actually feel better off all medications. Once Travis is off all of his medications and Withdrawal free then we will explore other option of pain control.

Until then I will attempt to keep a brief daily diary of his medication consumption and the symptoms that he is feeling on that day. I believe doing this will help Dr. Moon see an accurate picture of what Travis’s has been dealing with and I also think the information will be useful for the website. I will try and update daily, here is what I have so far:

5/21/09
AM- Woke up with a stomach ache. Feels “groggy”, more tingly in face and chin.
1 Pepcid (7:00am)
600mg Neurontin (9:00am)
500mg Vicodin (9:00am)

MID-
600mg Neurontin
500mg Vicodin

PM- Sleepless night
600mg Neurontin
500mg Vicodin

Tags: back pain · Dr. Moon San Diego · everyday life · Gabapentin · help · memory · Methadone · Neurontin · Neurontin Information · Pain Management · recovery · stress · Uncategorized · Vicodin · Withdrawal